Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 202, NWS Bismarck, ND

July 28, 2011Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 28, 2011, 2:30 PM CDT for Ward County, North Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2011, 2:30 PM CDT (19:30 UTC)
Expired
Jul 28, 2011, 3:00 PM CDT
In force
30 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ward County, ND

What was reported inside it

TimeReportWhereRemark
Jul 28, 2:48 PM CDTHAIL 0.75Burlington, NDRELAYED BY BROADCAST MEDIA...

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

799 
WUUS53 KBIS 281930
SVRBIS
NDC101-282000-
/O.NEW.KBIS.SV.W.0202.110728T1930Z-110728T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT THU JUL 28 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 300 PM CDT

* AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DES LACS...OR 16 MILES WEST OF MINOT...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DES LACS AND BURLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4836 10127 4805 10146 4829 10174 4839 10165
TIME...MOT...LOC 1930Z 286DEG 21KT 4830 10161
WIND...HAIL 60MPH 1.00IN

$$

HAMILTON
2 follow-up statements
300 
WWUS53 KBIS 281945
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT THU JUL 28 2011

NDC101-282000-
/O.CON.KBIS.SV.W.0202.000000T0000Z-110728T2000Z/
WARD ND-
245 PM CDT THU JUL 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL WARD
COUNTY UNTIL 300 PM CDT...

AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR DES
LACS...OR 11 MILES WEST OF MINOT...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  BURLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE AMOUNTS OF DIME TO 
NICKEL SIZED HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4838 10152 4836 10127 4817 10139 4816 10158
      4826 10171
TIME...MOT...LOC 1945Z 287DEG 19KT 4828 10149
WIND...HAIL 60MPH 1.00IN

$$

HAMILTON
715 
WWUS53 KBIS 282004
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
304 PM CDT THU JUL 28 2011

NDC101-282013-
/O.EXP.KBIS.SV.W.0202.000000T0000Z-110728T2000Z/
WARD ND-
304 PM CDT THU JUL 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WARD COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED SLIGHTLY. THIS 
STORM IS PRODUCING PEA TO DIME SIZED HAIL.

LAT...LON 4838 10152 4836 10127 4817 10139 4816 10158
      4826 10171
TIME...MOT...LOC 1945Z 287DEG 19KT 4828 10149

$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 11:07 AM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 28, 11:07 AM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1107 AM CDT THU JUL 28 2011

.UPDATE...
INCREASED POP CHANCES.

&&

.DISCUSSION...
INCREASED POP CHANCES A CATEGORY OVER PORTIONS OF WESTERN AND
CENTRAL NORTH DAKOTA...ESPECIALLY ALONG THE I-94 CORRIDOR. ALSO
LOWERED TEMPERATURES ANOTHER COUPLE OF DEGREES.

&&

.AVIATION...
THUNDERSTORMS MOVING EAST NORTHEAST THROUGH
NORTHWESTERN SOUTH DAKOTA AND EASTERN MONTANA THIS MORNING ARE
FORECAST TO PUSH ACROSS NORTH DAKOTA LATE MORNING INTO EARLY
AFTERNOON. STORMS WILL FIRST NEAR KDIK AROUND 14Z...THEN KISN
AROUND 15Z...KBIS AROUND 17Z...AND FINALLY KMOT AND KJMS AROUND
18Z THURSDAY. THUNDERSTORMS ARE FORECAST TO BE IN THE VICINITY OF
AERODROMES FOR ONLY A FEW HOURS. OTHERWISE...VFR CONDITIONS ARE
FORECAST THROUGH 12Z FRIDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
LONG TERM....JV
AVIATION...HW
Hazardous weather outlook, Jul 28, 4:14 AM CDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
414 AM CDT THU JUL 28 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-291000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
414 AM CDT THU JUL 28 2011 /314 AM MDT THU JUL 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
WESTERN AND CENTRAL NORTH DAKOTA TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN MONTANA AND
FAR WESTERN NORTH DAKOTA FRIDAY AFTERNOON...AND PROGRESS EAST INTO
THE EVENING AND NIGHT. A FEW OF THESE STORMS MAY BE STRONG TO
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREATS.

THUNDERSTORMS RETURN TO THE FORECAST ACROSS MUCH OF WESTERN AND
CENTRAL NORTH DAKOTA SUNDAY NIGHT INTO MONDAY AND AGAIN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:33 PM CDTSevere Thunderstorm WarningBISAdams, Bowman46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.